Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Is birth control pill a remedy to stop ovarian cyst formation?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I was diagnosed with multiple ovarian cysts on both ovaries about 5 months ago . Ive also had multiple UTI's over the past 2 years. My OBGYN put me on birth control 4 months ago to stop the cysts from forming, however last week, the same lower pelvic pain has come back and its constant. WHat should I do? I also just got over another painful UTI 2 weeks ago. Im not sure what I should do, does this mean the birth control pills are not working and the cysts are still forming? Im 28 years old, 5'8 and 170lbs and have never had any majob health problems until recently when I started getting UTI's and they found all the cysts.
Posted Tue, 8 May 2012 in Women's Health
Answered by Dr. Robert Galamaga 38 minutes later
Hello and thanks for the query.

Your question is a good one and I can appreciate that you're dealing with a frustrating and likely at times confusing situation. Let's talk about the UTI aside from te cysts as I think they may be independent of each other.

As for the UTIs I am sure your physicians have discussed certain factors which may predispose to recurrence. These include a number of things including hygiene (be sure to wipe from front to back etc) sexual activity - friction in the area as well as possibly some transfer of bacteria or sometimes a dysfunction of bladder emptying. Bladder dysfunction can be especially apparent in women who have had children. A discussion with a urologist may not be a bad idea to see if an evaluation of your bladder function may be of benefit. Finally sometimes patients will take a low dose antibiotic daily as a preventive strategy which cam be quite effective.

As for the ovarian cysts - it is possible the birth control pills helped to some degree but not completely. There are a number of hormonal combinations available on the market so please do not be discouraged - a simple change to a different formulation may make a world of difference.

Your height and weight are fairly proportionate. Some studies suggest that even a 5 to 10 pound weight loss can make a huge impact on ovarian cysts and the associated pain that comes with them.

I recommend you revisit the issue with your OBGYN to get input and suggestions as to what the next beat step is - it may include a pelvic ultrasound to evaluate the ovaries as well. Rest assured that better days are ahead for you and your health - one step at a time you will get there with the help of your doctor.

I thank you again for submitting your question. I hope you hbe found my answer to be both helpful and informative. Should you have additional concerns I am available to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor